Zipf`s law strikes again : the case of tourism

Ulubasoglu, Mehmet and Hazari, Bharat R. 2004, Zipf`s law strikes again : the case of tourism, Journal of economic geography, vol. 4, no. 4, pp. 459-472.

Attached Files
Name Description MIMEType Size Downloads

Title Zipf`s law strikes again : the case of tourism
Author(s) Ulubasoglu, Mehmet
Hazari, Bharat R.
Journal name Journal of economic geography
Volume number 4
Issue number 4
Start page 459
End page 472
Publisher Oxford University Press
Place of publication Oxford, England
Publication date 2004-08
ISSN 1468-2702
Keyword(s) complex networks
Gibrat's law
tourism
Zipf's law
Summary This paper examines the applicability of Zipf's law to tourism. It is established that a variation of this law holds in this case - a rank-size rule with concavity. Due to this non-linearity, it is shown that a spline regression provides an extremely convenient tool for predicting tourist arrivals in a country. The concavity is explained by appealing to random growth theory (lognormal distribution; Gibrat's law) and locational fundamentals.
Language eng
Field of Research 160401 Economic Geography
HERDC Research category C1 Refereed article in a scholarly journal
Persistent URL http://hdl.handle.net/10536/DRO/DU:30002366

Document type: Journal Article
Collection: School of Accounting, Economics and Finance
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 11 times in TR Web of Science
Scopus Citation Count Cited 14 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 382 Abstract Views, 0 File Downloads  -  Detailed Statistics
Created: Mon, 07 Jul 2008, 08:22:44 EST

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.